The list of additives used in the food industry is extensive and includes thousands of natural and synthetic substances used as flavorings, colorings, preservatives, sweeteners, antioxidants, thickeners, etc. Often people think that their allergic manifestations after eating certain foods are connected not with the ingredients of the products themselves, but precisely with the industrial substances with the “E” index added to them. Let’s talk about Adverse Reactions to Drugs and Food Additives: Supplement.
Prevalence of allergies to food additives
Patients and parents of young children suspect allergy and food additive intolerance far more often than it is actually detected. The prevalence of an actual reaction to supplements was only 0.23% in a population-based study. Many of the cases of adverse reactions associated with dietary supplements reported in the medical literature are either casuistic or characterized by deficiencies in identifying causation. In fact, it has been convincingly demonstrated that relatively small amounts of dietary supplements can cause reactions such as urticaria, angioedema, asthmatic reactions, or anaphylaxis.
Allergic reactions to foods (such as nuts or seafood) are much more common than reactions to food additives, and food allergies should always be considered first in the differential diagnosis.
Symptoms of Food Supplement Allergy
Food additives should be considered a possible cause of allergic or asthmatic reactions when signs/symptoms occur clearly in association with ingestion of food or specific foods (candy, canned foods, etc.).
Signs that a patient may be reacting to a food supplement include:
- Allergic or asthmatic reactions occurring when food or specific foods are eaten in a timely manner (i.e., usually within a few minutes or a few hours of eating).
- Persuasive reactions to several apparently unrelated foods.
- Reactions to industrially prepared foods, but no reaction to identical homemade foods.
- Isolated asthmatic reactions in people with asthma.
- Urticaria and angioedema alone or in combination.
Reactions to several additives. When patients do have a true adverse or allergic reaction to a food supplement, it is usually caused by a single agent. The medical literature does not support the idea that patients in general are “chemically sensitive.”